Multidisciplinary Clinical Case Study
Breaking Bad Delirium: Methamphetamine and Boric Acid Toxicity with Hallucinations and Pseudosepsis
AbstractObjectives: A 30-year-old patient presented with hallucinations and profound shock. He was initially misdiagnosed as having severe sepsis; once ingestions were considered, he was diagnosed as potentially having arsenic toxicity.
Summary: The clinical story reveals many instructional lessons that could aid in the evaluation and management of future patients. This man presented with large amounts of blue crystals around his nose and lips from inhaling and eating boric acid (an ant poison) so he could, as he put it, kill the ants “pouring into my mouth and nose and up into my brain.” His profound pseudosepsis and sustained delirium were induced by co-ingestion of methamphetamine and a large quantity of boric acid. Delirium is a form of acute brain dysfunction that often is multifactorial in critical illness and, when seen in septic shock, is associated with prolonged mechanical ventilation, increased length of hospital stay, medical costs, higher mortality, and long-term cognitive impairment resembling dementia. Pseudosepsis is a noninfectious condition most commonly seen with ingestions such as salicylate (aspirin) toxicity.
Conclusions: This report emphasizes the need to recognize agents that contain boric acid as an etiology of unexplained delirium and profound shock.
This content is limited to qualifying members.
If you have an existing account please login now to access this article or view your purchase options.
Create a free account, then purchase this article to download or access it online for 24 hours.
Create a free account, then purchase a subscription to get complete access to all articles for a full year.